Alert archive / Alaska / Winter Storm Warnings in 2009
Winter Storm Warning 1, NWS Anchorage, AK
NWS Anchorage, AK issued this winter storm warning at Jan 4, 2009, 12:49 PM AKST. It took effect at Jan 4, 2009, 3:00 PM AKST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2009, 12:49 PM AKST (21:49 UTC)
- In effect from
- Jan 4, 2009, 3:00 PM AKST
- Expired
- Jan 4, 2009, 11:39 PM AKST
- In force
- 9 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK41 PAFC 042149 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1249 PM AKST SUN JAN 4 2009 AKZ131-051400- /X.CAN.PAFC.WC.Y.0015.000000T0000Z-090106T2100Z/ /X.NEW.PAFC.WS.W.0001.090105T0000Z-090106T0000Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 1249 PM AKST SUN JAN 4 2009 ...WINTER STORM WARNING IN EFFECT UNTIL 3 PM AKST MONDAY THROUGH THOMPSON PASS... ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WINTER STORM WARNING FOR HIGH WIND AND WIND CHILLS THROUGH THOMPSON PASS...WHICH IS IN EFFECT UNTIL 3 PM AKST MONDAY. THE WIND CHILL ADVISORY HAS BEEN CANCELLED. WINDS ARE INCREASING THIS AFTERNOON AS COLDER AIR BEGINS TO FUNNEL ACROSS THE CHUGACH MOUNTAINS. BY EARLY THIS AFTERNOON...WINDS WILL INCREASE TO 60 TO 70 MPH WITH GUSTS TO 80 MPH. TEMPERATURES WILL BEGIN TO FALL LATER THIS EVENING...COMBINED WITH THE STRONG WINDS WILL RESULT IN WIND CHILLS AS LOW AS 65 BELOW ZERO. STRONG WINDS WILL CONTINUE THROUGH MONDAY AFTERNOON WHEN WINDS WILL DIMINISH BELOW 60 MPH. A WINTER STORM WARNING MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ141-051400- /X.CON.PAFC.WC.Y.0015.000000T0000Z-090105T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 1249 PM AKST SUN JAN 4 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST MONDAY ALONG THE ALASKA RANGE... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST MONDAY. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 15 TO 25 MPH WITH LOCAL GUSTS TO 35 MPH ALONG THE ALASKA RANGE ARE CREATING WIND CHILLS FROM 35 BELOW TO 50 BELOW ZERO. THESE VERY LOW WIND CHILLS WILL PERSIST THROUGH MONDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ145-051400- /X.CON.PAFC.WC.Y.0015.000000T0000Z-090105T2100Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 1249 PM AKST SUN JAN 4 2009 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST MONDAY TOWARD THE PARK... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 12 PM AKST MONDAY. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 15 TO 25 MPH ARE CREATING WIND CHILLS FROM 35 BELOW TO 50 BELOW ZERO TOWARD THE PARK. THESE VERY LOW WIND CHILLS WILL PERSIST THROUGH MONDAY MORNING. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
1 follow-up statement
000 WWAK41 PAFC 051339 WSWAER URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 439 AM AST MON JAN 5 2009 AKZ131-060245- /X.CAN.PAFC.WS.W.0001.000000T0000Z-090106T0000Z/ /X.EXB.PAFC.WC.Y.0015.000000T0000Z-090106T2100Z/ NORTHEAST PRINCE WILLIAM SOUND- INCLUDING THE CITIES OF...VALDEZ...THOMPSON PASS 439 AM AST MON JAN 5 2009 ...WIND CHILL ADVISORY IN EFFECT UNTIL 12 PM AKST TUESDAY FOR THOMPSON PASS... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A WIND CHILL ADVISORY FOR THOMPSON PASS...WHICH IS IN EFFECT UNTIL 12 PM AKST TUESDAY. THE WINTER STORM WARNING HAS BEEN CANCELLED. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 30 TO 50 MPH ARE CREATING WIND CHILLS FROM 35 BELOW TO 50 BELOW ZERO IN THOMPSON PASS. THESE VERY LOW WIND CHILLS WILL PERSIST THROUGH TUESDAY. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ141-060245- /X.EXT.PAFC.WC.Y.0015.000000T0000Z-090107T2100Z/ COPPER RIVER BASIN- INCLUDING THE CITIES OF...GLENNALLEN...EUREKA...MCCARTHY... PAXSON...SLANA 439 AM AST MON JAN 5 2009 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 12 PM AKST WEDNESDAY ALONG THE ALASKA RANGE... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 12 PM AKST WEDNESDAY ALONG THE ALASKA RANGE. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 15 TO 25 MPH WITH LOCAL GUSTS TO 35 MPH ALONG THE ALASKA RANGE ARE CREATING WIND CHILLS FROM 35 BELOW TO 50 BELOW ZERO. THESE VERY LOW WIND CHILLS WILL PERSIST THROUGH WEDNESDAY. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ145-060245- /X.EXT.PAFC.WC.Y.0015.000000T0000Z-090106T2100Z/ SUSITNA VALLEY- INCLUDING THE CITIES OF...TALKEETNA...WILLOW...CANTWELL 439 AM AST MON JAN 5 2009 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 12 PM AKST TUESDAY FOR BROAD PASS... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 12 PM AKST TUESDAY BROAD PASS. SUB ZERO TEMPERATURES COMBINED WITH NORTH WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH ARE CREATING WIND CHILLS FROM 35 BELOW TO 50 BELOW ZERO TOWARD THE PARK. THESE VERY LOW WIND CHILLS WILL PERSIST THROUGH TUESDAY. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROSTBITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this winter storm warning went out at Jan 4, 5:44 AM AKST, 7 hours 5 minutes earlier.
Area forecast discussion, Jan 4, 5:44 AM AKST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKST SAT JAN 3 2009
.ANALYSIS AND UPPER LEVELS...
THE BLOCKING RIDGE LOCATED OVER THE CENTRAL AND EASTERN BERING SEA IS
BEGINNING TO WEAKEN AS TWO UPPER LEVEL LOWS...ONE OVER THE ANCHORAGE
BOWL AND THE SECOND SOUTHWEST OF SHEMYA...BEGIN TO PINCH IT OFF.
SOUTH OF THE ALEUTIANS IS A 180 KT JET THAT IS FLOWING OUT OF AN
UPPER LEVEL TROF.
AT THE SURFACE...THE AREA OF LOW PRESSURE THAT HAS WOBBLED AROUND THE
NORTHERN GULF SINCE THE LAST WEEK OF DECEMBER HAS BEGUN TO WEAKEN AND
WILL DISSIPATE AS A STRONGER LOW RACES ACROSS THE SOUTHERN GULF
TODAY. HIGH PRESSURE OVER THE BERING IS WEAKENING AND A COMPLEX LOW
SOUTHWEST OF SHEMYA HAS A WEATHER FRONT PARALLELING THE WESTERN
CHAIN.
.MODEL DISCUSSION...
MODELS CONTINUE TO INITIALIZE DECENTLY THIS MORNING AND ARE IN
GENERAL AGREEMENT OUT THROUGH TUESDAY. BEYOND TUESDAY IS WHERE
DIFFERENCES BEGIN. THE ECMWF AND GFS HAVE SHIFTED OVER THE PREVIOUS
FORECAST PACKAGE WITH THE DEVELOPMENT OF A SURFACE LOW SOUTH OF THE
CHAIN.. DIFFERENCES IN INTENSITY ARE PRESENT EARLY...BUT THE OVERALL
TRACK HAS SHIFTED FROM THE AKPEN TOWARDS THE GULF THURSDAY
NIGHT...THE CURRENT PACKAGE REFLECTS THESE CHANGES. VERY FEW CHANGES
WERE DONE IN THE SHORT AND MID TERM FORECASTS.
.SHORT TERM FORECAST...
SOUTHCENTRAL...THE COLD AIRMASS THAT HAS BEEN ENTRENCHED OVER ALASKA
WILL CONTINUE TO BRING BELOW NORMAL TEMPERATURES AND DRY WEATHER TO
THE AREA...WITH THE EXCEPTION OF TEMPERATURES FROM WASILLA THROUGH
THE NORTHEAST TOWARDS SUTTON...WHERE TEMPERATURES JUMPED FROM THE
NEGATIVE 20S TO POSITIVE SINGLE DIGITS LATE NIGHT. IT IS LOOKING LIKE
THE COLD PATTERN IS FINALLY GOING TO BREAK...AND TEMPERATURES WILL
SLOWLY COME CLOSER TO NORMAL TOWARDS THE END OF THE WEEK.
WIND CHILL ADVISORIES REMAIN IN EFFECT ALONG THE ALASKA RANGE AND
THOMPSON PASS...IN ZONES 131 141 AND 145. SUB ZERO TEMPERATURES
COMBINED WITH STRONG WIND OUT OF THE NORTHEAST AT 35 TO 55 MPH ARE
CREATING WIND CHILLS RANGING FROM -35 TO -50 DEGREES.
IN THE SOUTHWEST...COLD AND DRY CONDITIONS WILL CONTINUE IN THE
SOUTHWEST MAINLAND THROUGH THE MIDDLE OF THE WEEK WITH MODEST WINDS
CONTINUING OUT OF THE NORTHEAST. A WEATHER FRONT ALONG THE CHAIN WILL
BRING RAIN AND SNOW SHOWERS AS WELL AS STRONG WINDS FROM ADAK WEST.
AREAS TO THE EAST ALONG THE CHAIN AND AKPEN WILL STILL BE COLD ENOUGH
TO SEE SOME SNOW SHOWERS.
WIND CHILL ADVISORIES REMAIN IN EFFECT FOR THE KUSKOKWIM DELTA AND
BRISTOL BAY THROUGH 4PM THIS AFTERNOON IN ZONES 155 AND 161. SUB ZERO
TEMPERATURES COMBINED WITH NORTH WINDS OF 15 TO 30 MPH WITH LOCAL
GUSTS TO 40 MPH ALONG THE COAST WILL CREATE WIND CHILLS OF 40 BELOW
TO 55 BELOW ZERO THROUGH SUNDAY AFTERNOON. WINDS ARE THEN EXPECTED TO
DIMINISH TONIGHT RESULTING IN MODERATING WIND CHILL TEMPERATURES THAT
WILL EVENTUALLY FALL BELOW ADVISORY CRITERIA.
.LONG TERM FORECAST...PORTIONS COPIED FROM THE PREVIOUS FORECAST
DISCUSSION....MODELS ARE VERY CONSISTENT IN INDICATING A
CHANGE IN THE LONG-WAVE PATTERN BY THE END OF NEXT WEEK...WITH AN
AMPLIFYING TROUGH BECOMING CENTERED OVER THE BERING/NORTH PACIFIC
AND A RIDGE BUILDING OVER THE EAST PACIFIC/WESTERN NORTH AMERICA.
THIS WILL SET UP A STORM TRACK FROM THE NORTH PACIFIC NORTHWARD TO
THE GULF OF ALASKA. EXPECT MODERATING TEMPERATURES ALONG WITH A
CHANCE OF SNOW OVER THE SOUTHERN MAINLAND BY THE END OF NEXT WEEK.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE WARNING...121 127 129 130 132 136 138 150 172 351 352
411 412 413 414
STORM WARNING...175 176
HEAVY FREEZING SPRAY...121 125 126 129 130 138 140 141 150 160 165
179 185 412 414
FIRE WEATHER...NONE
SSS JAN 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 3, 4:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Jan 3, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 3, 4:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Jan 3, 4:00 PM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 3, 4:00 PM AKST | Small Craft Advisory | AFC | 4 hr | |
| Jan 3, 8:00 PM AKST | Gale Warning | AFC | 44 hr | |
| Jan 3, 8:00 PM AKST | Small Craft Advisory | AFC | 8 hr | |
| Jan 4, 4:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Jan 4, 4:00 AM AKST | Small Craft Advisory | AFC | 3 days | |
| Jan 4, 4:00 AM AKST | Storm Warning | AFC | 24 hr | |
| Jan 4, 10:17 AM AKST | High Wind Warning | AFC | 43 hr |
Nearby
Winter Storm Warnings in Alaska, 2009Every winter storm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.